North Carolina, 2007Damaging Wind in North Carolina, August 8, 2007
August 8, 2007 · NWS RAH · 1 event in 1 county or zone
Strong daytime heating featuring temperatures in the triple digits resulted in isolated thunderstorms in the coastal plain region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating featuring temperatures in the triple digits resulted in isolated thunderstorms in the coastal plain region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 8, 3:24 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 8, 3:24 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT WED AUG 8 2007
.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE WILL EXTEND FROM THE MISSISSIPPI VALLEY
EASTWARD INTO THE SOUTHEAST U.S. THROUGH LATE THURSDAY. A COLD FRONT
WILL MOVE ACROSS THE REGION LATE FRIDAY RESULTING IN SLIGHTLY
COOLER TEMPERATURES FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 300 PM RDU HAD TIED THE PREVIOUS RECORD HIGH OF 101 AND GSO
REACHED 100 BREAKING THE OLD RECORD HIGH OF 100. HEAT INDICES
REACHED 110 ACROSS MUCH OF THE COASTAL PLAIN AND EASTERN PORTIONS
OF THE PIEDMONT THIS AFTERNOON. ISOLATED CONVECTION ONGOING ACROSS
LOCATIONS EAST OF THE PIEDMONT TROUGH. THIS ACTIVITY IS
UNORGANIZED AND SHOULD DIMINISH QUICKLY AFTER SUNSET.
OUTSIDE OF THUNDERSTORMS...TEMPERATURES WILL SLOW TO FALL
TONIGHT...EVENTUALLY MAKING IT INTO THE MID TO UPPER 70S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
UPPER RIDGE REMAINS IN PLACE THROUGH LATE THURSDAY BEFORE BREAKING
DOWN LATE FRIDAY. THIS WILL RESULT IN HOT CONDITIONS. THURSDAY
SHOULD BE SIMILAR TO WEDNESDAY WEATHER WITH A TROUGH SETTING UP
ALONG THE PIEDMONT FALL LINE. DEWPOINTS WEST OF THE TROUGH WILL
DROP INTO THE UPPER 60S DURING THE AFTERNOON. WITH A LOCAL MAX
TEMP FORECASTING SCHEME...WHICH HAS WORKED WELL PAST FEW DAYS...
GIVING HIGHS IN THE 98 TO 101 RANGE...HEAT INDEX VALUES WILL RANGE
NEAR THE 105 MARK FOR A FEW HOURS. TO THE EAST OF THE
TROUGH... DEWPOINTS WILL HOLD IN THE LOW TO MID 70S THROUGH THE
AFTERNOON. LOCAL SCHEME GIVES HIGHS IN THE 100 TO 104 RANGE WHICH
WILL RESULT IN HEAT INDEX VALUES EASILY EXCEEDING 110. SREF
ANOMALY CHARTS FOR THURSDAYS 850 MB TEMPS OVER NC ARE 3-4 STANDARD
DEVIATIONS ABOVE NORMAL...CONSISTENT WITH AN EXTREME EVENT.
LOWER HEIGHTS AND INCREASED CLOUD COVER SHOULD WORK TO LIMIT
TEMPS ON FRIDAY. THICKNESS SCHEMES AND MOS GUIDE SUGGEST MAX
TEMPS FRIDAY WILL BE A SHADE COOLER THAN THURSDAY BUT SOUTHERN AND
EASTERN LOCATIONS STILL HAVE A FAIR CHANCE TO REACH EXCESSIVE HEAT
CRITERIA. LOWER HEIGHTS AND INCREASED CLOUD COVER SHOULD WORK TO
LIMIT TEMPS. LONGEVITY OF THE EVENT SUGGEST THAT A EXCESSIVE HEAT
WATCH IS WARRANTED EVEN THOUGH MEETING EXCESSIVE HEAT CRITERIA IS
NOT GUARANTEED.
WITH H5 RIDGE EASING WESTWARD...LATER SHIFTS WILL NEED TO MONITOR
THE POTENTIAL FOR A NOCTURNAL CONVECTIVE COMPLEX OVER THE OH
VALLEY THU NIGHT TO MOVE ACROSS THE AREA EARLY FRIDAY. AFTERNOON
CONVECTION IS EXPECTED AHEAD OF SFC FRONT FRIDAY WITH GREATEST
COVERAGE EXPECTED ACROSS E AND NE PORTIONS OF FORECAST AREA.
AIRMASS COOLS NOTICEABLY ON SATURDAY WITH 850 MB TEMPS DROPPING
SIGNIFICANTLY. STILL A CHANCE OF CONVECTION ACROSS THE SOUTHERN
COASTAL PLAIN AND SANDHILL SON SAT BEFORE UPPER TROUGH MOVES
THROUGH. WITH COOLER AIRMASS AND MORE CLOUDINESS...TEMPERATURES
SHOULD HOLD NEAR 90 ON SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GFS AND CANADIAN DROP A SHORTWAVE TROUGH SOUTHEAST THROUGH
CENTRAL/EASTERN NC LATE SATURDAY... AND WILL HOLD ONTO A SMALL
EVENING POP IN THE SOUTHEAST. OTHERWISE THIS WEEKEND WILL FEATURE A
DRYING TREND WITH LIMITED OPPORTUNITIES FOR RAIN THROUGH MID WEEK.
WILL HAVE A RETURN TO NEAR NORMAL TEMPERATURES AS SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE FRONT WITH SHORTWAVE RIDGING IN THE
MID LEVELS. HOWEVER... THIS IS A NORTHERN ROCKIES SOURCE HIGH WITH A
LONG VOYAGE... AS OPPOSED TO A NOTABLY COOLER AIR MASS FRESH OUT OF
NORTHERN CANADA... SO HIGHS SHOULD REMAIN CLOSE TO NORMAL THROUGH
TUESDAY WITH LOWS SLIGHTLY BELOW NORMAL EARLY IN THE PERIOD RISING
TO NEAR NORMAL. BY TUESDAY NIGHT AND WEDNESDAY ANOTHER SHORTWAVE
DROPS SOUTHEAST INTO THE MID-ATLANTIC REGION AND REESTABLISHES THE
MID-UPPER LEVEL WEAKNESS DOWN THE EAST COAST... AND THIS SHOULD LEAD
TO A RETURN TO THE POSSIBILITY OF ISOLATED LATE DAY STORMS...
ALTHOUGH MOISTURE AVAILABILITY SHOULD REMAIN LIMITED. -GIH
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
WITH NO SIGNIFICANT CHANGE IN WEATHER REGIME... TERMINAL FORECASTS
LARGELY FOLLOWED PERSISTENCE. INT/GSO SHOULD HAVE VFR VISIBILITIES
THROUGH THIS EVENING WHILE MVFR HAZE SHOULD PERSIST AT THE REMAINDER
OF TAF SITES. CONSIDERING THE DROP TO IFR VISIBILITIES AT RWI AND
FAY THIS MORNING... HAVE INCLUDED THIS AGAIN TONIGHT WITH A STAGNANT
MOIST AIR MASS AND WEAK WIND FLOW. THESE SHOULD IMPROVE TO MVFR HAZE
THURSDAY MORNING. NO CIGS OR BRIEFLY VFR CIGS THROUGH THE PERIOD.
WINDS AT OR LESS THAN 7 KTS WITH NEARLY CALM CONDITIONS OVERNIGHT.
TAF SITES... PARTICULARLY RDU/RWI/FAY... COULD SEE A FEW STORMS LATE
THURSDAY/THURSDAY EVENING AND AGAIN FRIDAY AFTERNOON/NIGHT INTO
SATURDAY MORNING... AND THESE COULD PRODUCE LOCAL MVFR VISIBILITIES
AND CIGS. OTHERWISE... ASIDE FROM LATE NIGHT/EARLY MORNING MVFR FOG
AND HAZE AT RDU/RWI/FAY THROUGH SATURDAY MORNING... NO OTHER
HAZARDOUS AVIATION CONDITIONS ARE EXPECTED. -GIH
&&
.CLIMATE...
AS OF 300 PM...THE TEMPERATURE AT 254 PM EDT REACHED 100 DEGREES AT THE
PIEDMONT TRIAD INTERNATIONAL AIRPORT. THIS BREAKS THE OLD RECORD
OF 96 SET IN 1980.
AS OF 300 PM...A HIGH TEMPERATURE OF 101 AT THE RALEIGH-DURHAM
INTERNATIONAL AIRPORT TIES THE PREVIOUS RECORD OF 101 SET IN 1999.
HERE ARE THE HIGH TEMPERATURE RECORDS THROUGH FRIDAY:
RDU-
AUG 9: 100 IN 2001
AUG 10: 99 IN 2001
GSO-
AUG 9: 99 IN 1930
AUG 10: 97 IN 1977
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR NCZ011-
027-028-041>043-075>078-083>086-088-089.
EXCESSIVE HEAT WARNING FROM 12 PM TO 7 PM EDT THURSDAY FOR
NCZ011-026>028-041>043-075>078-083>086-088-089.
EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING FOR NCZ011-026>028-041>043-075>078-083>086-088-089.
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ007>010-
021>026-038>040-073-074.
HEAT ADVISORY FROM 12 PM TO 7 PM EDT THURSDAY FOR NCZ007>010-
021>025-038>040-073-074.
AIR QUALITY ACTION DAY UNTIL 9 PM EDT THIS EVENING FOR
NCZ007>009-021>026-038>042.
AIR QUALITY ACTION DAY FROM 6 AM TO 9 PM EDT THURSDAY FOR
NCZ007>009-021>026-038>042.
&&
SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Aug 8, 2:54 AM EST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
354 AM EDT WED AUG 8 2007
NCZ007-021>023-038-039-090800-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
354 AM EDT WED AUG 8 2007
...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ACTION DAY.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT ADVISORIES WILL LIKELY BE ISSUED AGAIN ON THURSDAY.
NCZ078-088-089-090800-
WAYNE-CUMBERLAND-SAMPSON-
354 AM EDT WED AUG 8 2007
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WATCH.
NCZ010-073-074-090800-
WARREN-STANLY-MONTGOMERY-
354 AM EDT WED AUG 8 2007
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT ADVISORIES WILL LIKELY BE ISSUED AGAIN ON THURSDAY.
NCZ011-027-028-043-075>077-083>086-090800-
HALIFAX-NASH-EDGECOMBE-WILSON-MOORE-LEE-HARNETT-ANSON-RICHMOND-
SCOTLAND-HOKE-
354 AM EDT WED AUG 8 2007
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WATCH.
NCZ041-042-090800-
WAKE-JOHNSTON-
354 AM EDT WED AUG 8 2007
...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ACTION DAY.
EXCESSIVE HEAT WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WATCH.
NCZ008-009-024>026-040-090800-
GRANVILLE-VANCE-ORANGE-DURHAM-FRANKLIN-CHATHAM-
354 AM EDT WED AUG 8 2007
...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ACTION DAY.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT ADVISORIES WILL LIKELY BE ISSUED AGAIN ON THURSDAY.
Thunderstorm Wind, Wayne
- When
- August 8, 5:30 PM EST
- Where
- Wayne County, Dudley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.270, -78.050
One large tree was blown down on Alt 117 near Dudley. The tree took down seven stands of primary power lines. The same thing happened in the Grantham area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, August 8 to 23, 200711 deaths · 408 injured · 39 events
- Tornadoes and Flash Flooding in New York, August 8, 20079 injured · EF2 · 11 events
- Flash Flood and Hail in Illinois, August 8, 2007$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 8 to 9, 2007$79,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Kansas, August 8, 2007$52,000 · 1.75 in hail · 29 events
- Lightning Strikes in New Jersey, August 8, 20071 injured · $61,000 · 2 events
- Tornado and Flash Flood in Missouri, August 8 to 9, 2007$36,000 · EF0 · 20 events
- Heat in Alabama, August 8 to 14, 20074 injured · 14 events
- Hail and Damaging Winds in Pennsylvania, August 8, 2007$65,000 · 50 kt wind · 6 events
- Lightning Strike in Pennsylvania, August 8, 20071 injured · $55,000 · 1 event
- Flash Flooding in Iowa, August 8 to 9, 2007$65,000 · 3 events
- Flash Flooding and Flood in New Jersey, August 8, 2007$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47823.